The National Institute of Occupational Health and Safety (NIOSH), has released a video to help emergency responders understand the risks and communicate what they can do to protect themselves from exposure to illicit drugs.
It shows what happens when an officer is exposed to illicit drugs like fentanyl and provides recommendations on how other officers and responders can prevent it from happening to them. NIOSH developed this video in collaboration with the Fredericksburg, Virginia police and fire departments.
OH&S reports that the increase in illicit drugs, including fentanyl, and related overdoses across the U.S. poses an emerging threat to first responders, highlighting the necessity of providing responders with tools to protect themselves while on-duty.
First responders are at risk of exposure to these drugs via inhalation, mucous membrane contact through nose, eye, and mouth, ingestion, dermal and needlestick contact.
Law enforcement officers, firefighters, emergency medical services, and others who may be at risk of occupational exposure can benefit from more education and guidance on how to keep themselves as safe as possible.
As shown in the video, these exposures could lead to lightheadedness, drowsiness, nausea, vomiting, dizziness, and the rapid onset of life-threatening respiratory depression.
Respiratory depression is